Illinois, 2009

Heat in Illinois, June 26 to 27, 2009

June 26 to 27, 2009 · NWS PAH · 6 events in 6 counties and zones

A strong dome of high pressure aloft brought very hot and humid conditions. On the afternoon of the 26th, the heat index peaked around 105 degrees in the far southwest corner of Illinois, from Carbondale south and southeast.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong dome of high pressure aloft brought very hot and humid conditions. On the afternoon of the 26th, the heat index peaked around 105 degrees in the far southwest corner of Illinois, from Carbondale south and southeast. On the 27th, the heat index peaked around 105 in the southernmost counties near Cairo. Actual high temperatures were in the mid to upper 90's both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 4:44 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 4:44 AM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
544 AM CDT FRI JUN 26 2009

.UPDATE...
DISCUSSION FOR 12Z FRIDAY ROUTINE TAF ISSUANCE.

&&

.AVIATION...
FOR KCGI AND KPAH...KEPT A MENTION OF IFR/MVFR FOG AND SCATTERED
TO BROKEN CLOUD BASES 3.5-4.5 KFT AGL FOR THE FIRST HOUR. BEYOND
THAT TIME...DIURNALLY GENERATED SCATTERED TO BROKEN CLOUD DECKS
BETWEEN 4-6KFT AGL WILL DOMINATE THROUGH SUNSET. A TEMPO GROUP FOR
SHOWER ACTIVITY WAS INTRODUCED DURING PEAK HEATING IN THE LATE
AFTERNOON FOR KEVV AND KOWB...AND INTO THE 04Z TO 07Z TIME FRAME
FOR KCGI/KPAH. AFTER 07Z...ADDED A MENTION OF MVFR VISIBILITY TO
KPAH...WITH IFR VISIBILITIES/LIFR CEILINGS TO KCGI DURING THE LAST
THREE HOURS OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1254 AM CDT FRI JUN 26 2009/

DISCUSSION...
GIVEN HEAT INDICES RANGED 100-105 ACROSS MUCH OF THE AREA
TODAY...WITH SOME LOCALES BRIEFLY TOPPING 105...AND EXPECTED HIGHS
A COUPLE-THREE DEGREES HIGHER TODAY WITH SIMILAR TDS...WE HAVE
ISSUED A HEAT ADVISORY FOR THE SW 2/3 OF THE FA FOR BOTH FRIDAY
AND AGAIN SATURDAY W/SIMILAR NOS EXPECTED. WE WILL CONTINUE TO
OUTLOOK/HIGHLIGHT JUST SUB ADVISORY LEVELS FOR THE REMAINDER OF
THE FA (100-105).

IN ADDITION A CHANCE OF THUNDERSTORMS WILL CONTINUE W/THE BEST
SUCH CHC W/OUR FROPA SAT NIGHT-SUN. THIS RUN APPEARS SLIGHTLY MORE
PROGRESSIVE THAN PRECEDING RUNS BUT IS MOSTLY CONSISTENT...OFFFERING
BEST CHC POPS LATE SAT NIGHT-EARLY SUNDAY. MOST OF OUR TAILORING
THIS PACKAGE WAS TO ACCOUNT FOR THE 00Z GFS SOLUTION OF THE FROPA
AND ASSOCIATED POPS.

A BRIEF/MARGINAL COOLDOWN SUNDAY INTO/THRU EARLY NEXT WEEK SHOULD
OCCUR POST FROPA AS UPPER HEIGHTS TAKE A DIVE AS MEAN LONG WAVE
ROTATES ACROSS UPR OH VALLEY. THIS IS WELL REFLECTED IN THE
ONGOING PACKAGE AND SO LTL/NO CHANGES NEEDED BEYOND DAY 4.

MOS IS CLOSE AND BLENDED W/COLLAB PIC FOR FINAL TEMP FORECAST
OUTPUT.

AVIATION...
WEAK SURFACE HIGH PRESSURE AND RIDGING ALOFT WILL CONTINUE TO REMAIN
OVER THE QUAD STATE THROUGH EARLY FRIDAY MORNING. OUTSIDE OF ISOLD
TSRA...THIS WILL RESULT IN VFR CONDITIONS OVERNIGHT. PATCHY MVFR FOG
IS POSSIBLE TOWARDS DAYBREAK...WITH THE POTENTIAL FOR IFR FOG AT
KCGI. ALL SITES SHOULD RETURN TO VFR BY 14Z. A WEAK COLD FRONT IS
FORECAST TO MOVE INTO THE REGION FRIDAY. AS A RESULT...ISOLD/SCT
TSRA MAY DEVELOP OVER MUCH OF THE AREA. LIGHT AND VARIABLE WINDS
WILL BECOME NORTHWEST AT 5 TO 10 MPH BEHIND THE FRONTAL PASSAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT SATURDAY FOR
     BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-
     MARSHALL-MCCRACKEN.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT SATURDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT SATURDAY FOR
     ALEXANDER-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WILLIAMSON.

IN...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Jun 26, 2:48 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
348 AM CDT FRI JUN 26 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
348 AM CDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. ANY STORMS THAT DO FORM WILL
BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL. ISOLATED SEVERE STORMS IF THEY OCCUR MAIN THREAT IS
DAMAGING WIND.

THE HEAT INDEX WILL RANGE THROUGH THE TRIPLE DIGITS DURING THE
AFTERNOON AND EVENING HOURS...DURING WHICH TIME A HEAT ADVISORY
IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND
SOUTHWEST KENTUCKY. REFER TO THE ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH SUNDAY. DANGEROUS LIGHTNING...HEAVY RAIN...AND DAMAGING
WINDS ARE THE PRIMARY THREATS.

THE HEAT INDEX WILL RANGE THROUGH THE TRIPLE DIGITS DURING THE
AFTERNOON AND EVENING HOURS SATURDAY...DURING WHICH TIME A HEAT
ADVISORY IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND SOUTHWEST KENTUCKY. REFER TO THE ADVISORY FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION
IS REQUESTED.

In the hours before

Special weather statement, Jun 26, 8:50 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CDT FRI JUN 26 2009

ILZ076>078-083-087-091-INZ081-082-085>088-KYZ010>022-270000-
WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
CARMI...SHAWNEETOWN...ELIZABETHTOWN...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
950 AM CDT FRI JUN 26 2009

...AFTERNOON HEAT INDEX VALUES FROM 100 TO 105 EXPECTED INTO THE
WEEKEND...

HIGH PRESSURE ALOFT CENTERED OVER THE SOUTHERN PLAINS WILL KEEP
AFTERNOON HEAT AND HUMIDITY DANGEROUSLY HIGH INTO THE FIRST HALF
OF THE WEEKEND OVER THE PENNYRILE REGION OF KENTUCKY...SOUTHWESTERN
INDIANA...AND ADJACENT COUNTIES OF SOUTHERN ILLINOIS.

HIGH TEMPERATURES TODAY AND SATURDAY ARE FORECAST TO REACH THE
MID 90S. THE HOT TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY TO
PRODUCE HEAT INDICES FROM 100 TO 105 EACH AFTERNOON. HEAT INDICES
ON SATURDAY MAY BE A BIT HIGHER THAN TODAY.

THOSE WHO MUST BE OUTDOORS FRIDAY OR SATURDAY SHOULD DRINK PLENTY
OF NON ALCOHOLIC FLUIDS...PREFERABLY WATER. STAY OUT OF THE SUN AS
MUCH AS POSSIBLE...AND CHECK UP ON OTHERS...PARTICULARLY THE
ELDERLY OR THOSE WITH CHRONIC ILLNESSES.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS...ADVISORIES...OR WARNINGS DURING THIS EARLY SUMMER
HEAT WAVE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Alexander

When
June 26, 11:00 AM CST to June 27, 3:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
June 26, 11:00 AM CST to June 27, 3:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Massac

When
June 26, 11:00 AM CST to 4:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 26, 11:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Union

When
June 26, 11:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 26, 11:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174835, 174836, 174837, 174838, 174839, 174840.